Increase in intentional overdoses prompts warning
The COVID-19 pandemic has and continues to have a significant impact on mental health and wellbeing.
As the virus emerged in 2020 and cases began to rise, so too did calls to the NSW Poisons Information Centre (NSWPIC) about intentional drug overdoes.
NSWPIC reported an increase of 12 per cent in cases of deliberate self-poisoning in 2020 compared to 2019, accounting for 26,583 episodes. Most increases were seen in young females.
The marked and sustained increase coincides with the widespread restrictions of movement, social distancing measures and physical isolation, or ‘lockdowns’, which were implemented from March 2020.
The sudden loss of employment and social interaction, and the added stressors of moving to remote work or schooling, and more recently, impacts of sudden, localised ‘lockdowns’ to prevent further outbreaks have also impacted the mental health of many Australians.
Genevieve Adamo, Senior Poisons Specialist in NSWPIC, said the increase has highlighted an important issue in the community and reinforces the need for family and friends of those at risk to be acutely aware of the strategies they can use to help prevent serious harm.
“Family and friends of people at risk of self-poisoning should know they can help prevent serious harm from poisoning with a few simple strategies.”
“One of the key ways to prevent serious overdose is by managing access to medications. This may be through controlled pharmacy dispensing on a weekly basis, supervised dosing, discarding unwanted medicines, not keeping large quantities of medicines, and using locked storage at home.”
"We know these incidents aren't always preventable but by taking some of these proactive steps, we can greatly reduce the chance of something awful happening to our loves ones," she said.
Many overdoses involve impulsive behaviour, which may result from a situational crisis or environmental stresses, like those caused by the COVID-19 pandemic, and are often exacerbated by alcohol and other drug use.
"Alcohol and other substance use can increase the risk of self-harm. It is incredibly dangerous, especially when some substances don’t cause any obvious signs and can cause delayed and life-threatening harm," Ms Adamo said.
"It is vital that you don't delay seeking help after an intentional overdose. Assessment in an Emergency Department is almost always required and the sooner this is able to happen, the better," she said.
If the person is unconscious or not breathing, call '000' immediately. If unsure, call the 24-hour Poisons Information Centre hotline on 13 11 26.
Overdoses caused by the combination of opioid pain relievers with regular medications and alcohol are also common. Signs of opioid overdose include drowsiness, loss of consciousness and slowed breathing.
"Anyone taking opioid pain medications or using street opioids should have the antidote, naloxone (Nyxoid) on hand to reverse these side effects, in case of an overdose," Ms Adamo said.
Nyxoid is a nasal spray available at pharmacies without a prescription which delivers a safe and effective dose of naloxone to treat opioid overdose. It is easy to use so family and friends of people who use opioid drugs can and should be trained how to use it in case on an emergency. If you or someone you know uses opioids, talk to your pharmacist about having the antidote on hand. (More information via NSW Health’s Your Room).
If you, or someone you know, is struggling there is help available.
- Speak to your GP
- Mental Health Hotline (24 hr): 1800 011 511
- Suicide Call Back Service: 1300 659 467
- Beyond Blue: 1300 22 46 36
- Lifeline: 13 11 14
- Kids Helpline: 1800 55 1800
- The Alcohol and Drug Information Service (24 hr): 1800 250 015
The NSW Poisons Information Centre is the largest Poisons Information Centre in Australia and provides up-to-date poisons information to the public, and toxicology advice to health professionals on the management of potentially poisoned and envenomed patients. Telephone advice is available 24/7 on 13 11 26 from anywhere in Australia.